Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 27, 2021Comal County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 27, 2021, 1:49 PM CDT for Comal County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 1:49 PM CDT (18:49 UTC)
Expired
Aug 27, 2021, 2:30 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
40

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 31 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS84 KEWX 271849
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
149 PM CDT Fri Aug 27 2021
 
TXZ191-206-271930-
Comal TX-Hays TX-
149 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern Hays
and northeastern Comal Counties through 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wimberley, Canyon Lake Dam, Canyon Lake, Woodcreek, Fischer, Spring
Branch, Startzville and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 9802 2975 9823 2993 9843 2994 9841
      3009 9816
TIME...MOT...LOC 1849Z 046DEG 13KT 2996 9816 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 27, 12:37 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 27, 12:37 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1237 PM CDT Fri Aug 27 2021

.AVIATION (18Z TAFS)... /NEW/

Numerous pockets of -SHRA and -TSRA will continue to push through the
region from west to east throughout the afternoon and into the early
evening hours. Have gone ahead with a TEMPO group at AUS for TSRA and
4sm visibility and MVFR CIGs through 21Z. For now, have opted to
stick with VCTS at SSF/SAT, but a TEMPO group may be needed a bit
later this afternoon is better confidence is gained based on
storm/convective trends. Winds will generally remain easterly/east
southeasterly through the period. Expect VFR CIGs to return as early
as 21Z, but a better trend will be to expect VFR from 03Z and onward
at AUS/SSF/SAT. At DRT, expect VCTS through the evening hours,
followed by MVFR CIGs by 12-13Z tomorrow morning. Showers will return
at all sites with VCSH expected by 15-16Z Saturday.

&&

.PREV DISCUSSION... /ISSUED 658 AM CDT Fri Aug 27 2021/

UPDATE...
Please see the 12Z aviation forecast discussion below.

AVIATION...
Convection along the Highway 77 corridor continues to slowly develop
early this morning. This activity should continue to move westward
this morning and expand in coverage with daytime heating. Based on
radar trends, we will speed up the mention of VCSH for the I-35
corridor to begin mid-morning. We also kept a mention of VCTS for
this afternoon and may need to add a TEMPO group for the I-35
corridor pending future radar trends. We also kept a mention of VCTS
at DRT for this afternoon and with lower coverage of convection, we
currently do not anticipate the need for any TEMPO groups for TSRA.

PREV DISCUSSION... /ISSUED 317 AM CDT Fri Aug 27 2021/

SHORT TERM (Today through Saturday)...

Early morning GOES 11.2um satellite data indicates ongoing
convection along the upper Texas coast. This activity is slowly
propagating westward around 10-15 mph according to area radar data.
GOES satellite layer blended precipitable water product also shows
an axis of higher moisture located from the middle Texas coast into
southwesterly Louisiana. For today, we expect an increase in
moisture as the moist axis mentioned above is slowly pushed westward
by a mid and upper level inverted trough. Hi-res models continue to
show convection will be favored over the coastal plains today. As
this moisture encounters daytime heating, we should see scattered
convection develop across the Hill Country and I-35 corridor, with
even some isolated activity as far west as the Rio Grande. While
most of the showers and thunderstorms should be tied closely to
daytime heating, we will still mention rain chances for a good
portion of the region through late evening. Any convection after
midnight will likely remain closer to the coastal plains as moisture
levels will be highest here. A few spots in the coastal plains could
see some locally heavy rainfall given higher moisture levels. This
region has not see much rain over the last 10 days and at this time
we do not anticipate any significant flooding problems. Temperatures
today should be a little cooler than what we saw yesterday given the
increase in rain chances and cloud cover. Most areas should see
highs in the 90s today. For tonight, residual cloud cover from
convection should linger and this will help keep overnight lows in
the 70s for most areas.

On Saturday, we still expect to see a weak, inverted upper trough
and a decent amount of moisture to remain over the region. With
daytime heating, we should see another round of scattered afternoon
convection across south central Texas. High temperatures again
should be in the 90s for most areas with perhaps a few upper 80s in
the Hill Country.

LONG TERM (Saturday Night through Thursday)...
Sunday will be similar to Friday and Saturday in terms of isolated to
scattered, afternoon, showers and thunderstorms. One difference will
be northerly surface to mid-level flow around the periphery of Ida.
This should result in lower humidity and slightly cooler
temperatures as mixing brings cooler air to the surface.

A fairly strong mid to upper level ridge will build over the central
Plains early next week, resulting in hot and dry conditions over our
area. Thickness values do not get terribly high, and with continuing
above normal soil moisture and vegetative greenness, latent heat
loss through boundary layer evaporation will keep temperatures a few
degrees below what they would be with typical late summer conditions.
San Antonio, Austin Bergstrom, and quite a few other locations in
the area may see their first 100F high temperature of the year by
Tuesday or Wednesday.

The ridge flattens out and opens up easterly flow across the northern
Gulf and into South Texas by Thursday/Friday, which should at least
bring sea-breeze activity back to the coastal plains, but more likely
a bit higher coverage and spread further west (i.e., to U.S. 281),
especially with any easterly waves. It's too far out now to project
timing of such waves, especially until the general flow becomes re-
established in the wake of Ida.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  92  75  92  76 /  20  50  20  30  10
Austin Bergstrom Intl Airport  73  92  74  92  75 /  20  50  20  30  10
New Braunfels Muni Airport     73  92  73  93  74 /  30  50  20  30  10
Burnet Muni Airport            72  90  73  89  73 /  20  40  20  30  10
Del Rio Intl Airport           75  92  75  93  76 /  30  40  20  30  10
Georgetown Muni Airport        74  91  74  91  75 /  20  50  20  30  10
Hondo Muni Airport             74  91  73  92  75 /  30  50  20  30  -
San Marcos Muni Airport        72  92  73  92  74 /  30  50  20  30  10
La Grange - Fayette Regional   75  92  75  94  77 /  20  50  20  20  10
San Antonio Intl Airport       75  91  75  91  76 /  30  50  20  40  10
Stinson Muni Airport           76  93  76  93  77 /  30  50  20  30  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...Treadway
Decision Support...Brady
Hazardous weather outlook, Aug 27, 3:44 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 AM CDT Fri Aug 27 2021

TXZ171>173-183>194-202>209-217>225-228-280845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 AM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 27, 1:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
133 PM CDT Fri Aug 27 2021

TXZ191-206>208-271915-
Guadalupe TX-Comal TX-Caldwell TX-Hays TX-
133 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern
Caldwell, southeastern Hays, north central Guadalupe and east central
Comal Counties through 215 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uhland, or near Kyle, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Marcos, Kyle, Seguin, Lockhart, Canyon Lake, Martindale, Uhland,
Niederwald, Staples, Zorn, Geronimo, Hunter, San Marcos Regional
Airport, Maxwell, Reedville and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9782 2991 9764 2966 9794 2986 9814
TIME...MOT...LOC 1833Z 048DEG 12KT 2993 9783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRADY
Special weather statement, Aug 27, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
149 PM CDT Fri Aug 27 2021

TXZ191-206-271930-
Comal TX-Hays TX-
149 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern Hays
and northeastern Comal Counties through 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimberley, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wimberley, Canyon Lake Dam, Canyon Lake, Woodcreek, Fischer, Spring
Branch, Startzville and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 9802 2975 9823 2993 9843 2994 9841
      3009 9816
TIME...MOT...LOC 1849Z 046DEG 13KT 2996 9816

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:07 PM CDTSpecial Weather StatementEWXCaldwell38 min
Aug 26, 7:08 PM CDTSpecial Weather StatementEWXKendall52 min
Aug 26, 7:44 PM CDTSpecial Weather StatementEWXCaldwell, Guadalupe46 min
Aug 26, 7:48 PM CDTSpecial Weather StatementEWXGillespie, Kendall42 min
Aug 27, 1:33 PM CDTSpecial Weather StatementEWXCaldwell42 min
Aug 27, 2:06 PM CDTSpecial Weather StatementEWXBexar, Guadalupe54 min
Aug 27, 2:46 PM CDTSpecial Weather StatementEWXBexar59 min
Aug 27, 3:33 PM CDTSpecial Weather StatementEWXMedina57 min
Aug 27, 4:38 PM CDTSpecial Weather StatementEWXUvalde52 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.